Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 2:07 PM EST for Indian River County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1998, 2:07 PM EST (19:07 UTC)
- Expired
- Feb 28, 1998, 2:55 PM EST
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 11:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
635 WUUS01 KMLB 281906 RRA SVRMLB AMZ555-FLC061-281955- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 207 PM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 205 PM WEATHER RADAR INDICATED SEVERE THUNDERSTORMS IN SOUTH INDIAN RIVER COUNTY NEAR THE ST LUCIE BORDER ABOUT 5 MILES WEST OF INTERSTATE 95. THROUGH 245 PM THESE STORMS WILL MOVE ACROSS I-95 AND INTO OSLO BEFORE CROSSING THE BARRIER ISLAND INTO THE ATLANTIC. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 1:55 PM EST, 12 minutes earlier.
Area forecast discussion, Feb 28, 1:55 PM EST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 155 PM EST SAT FEB 28 1998 SEVERE THUNDERSTORM WATCH TIL 22UTC. CURRENTLY HAIL AND SEVERE WIND GUSTS OCCURRING IN BREVARD COUNTY. ACTIVITY SHOULD DIMINISH SHORTLY NORTH AND WEST OF MELBOURNE. SHORT TERM FOCUS SHOULD THEN SHIFT ALONG CONVERGENT BOUNDARY LAKE OKEECHOBEE TO COAST NEAR VERO BEACH. ANOTHER CONVECTIVE COMPLEX WEST OF TAMPA SHOULD TRACK ACROSS CENTRAL FLORIDA DURING LATE AFTERNOON EARLY EVENING. LOTS OF LOW LEVEL MOISTURE AND INSTABILITY TO WORK WITH. TIMING AND LOCATION MAY WELL DEPEND ON LEFTOVER BOUNDARIES FROM CURRENT CONVECTION. ATMOSPHERE OVERALL NOT HIGHLY FAVORABLE FOR ORGANIZED CONVECTION AS LOW LEVEL SHEAR NOT REAL HIGH BUT UPPER LEVEL WINDS REMAIN STRONG AND STORMS INTENSIFYING VCNTY LOW LEVEL BOUNDARIES WILL HAVE TO BE WATCHED CLOSELY. HAGEMEYER
In the hours before
Special weather statement, Feb 28, 10:40 AM EST, 3 hours 27 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EST SAT FEB 28 1998 ...SCATTERED THUNDERSTORMS TODAY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONGEST STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 50 MPH AND HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 3 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST SAT FEB 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN RIVER...AND OKEECHOBEE COUNTIES... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 3 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST SAT FEB 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN RIVER...AND OKEECHOBEE COUNTIES... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:17 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 48 min |
| Feb 28, 12:22 PM EST | Severe Thunderstorm Warning | MLB | Orange | 63 min |
| Feb 28, 1:27 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.